Hail, New Haven
- When
- July 7, 12:24 PM EST
- Where
- New Haven County, 0.69 mi S of Union City
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.490, -73.050
Nickel size hail was reported.
A powerful cold front produced numerous severe thunderstorms across Connecticut, Long Island and the Lower Hudson Valley of New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A powerful cold front produced numerous severe thunderstorms across Connecticut, Long Island and the Lower Hudson Valley of New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 7, 10:25 AM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 1125 AM EDT TUE JUL 7 2009 .SYNOPSIS... A LOW PRESSURE TROUGH WILL REMAIN OVER THE AREA THROUGH WEDNESDAY. HIGH PRESSURE WILL RETURN ON THURSDAY AND FRIDAY. ANOTHER LOW PRESSURE TROUGH WILL APPROACH LATE SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH #559 ISSUED FOR THE ENTIRE TRI-STATE AREA UNTIL 7 PM. DEEP UPPER LOW WITH VIGOROUS SHORTWAVE ROTATING AROUND IT WILL MOVE THROUGH THE REGION THIS AFTERNOON. CAPE VALUES BASED OFF OF THE 12Z OKX UPPER AIR SOUNDING ARE AROUND 2000 J/KG...AND THIS IS SHOWING UP QUITE WELL ON MODEL GUIDANCE...WITH CAPE VALUES WELL OVER 2000 J/KG...AND CLOSE TO 2800 J/KG OVER CT. LIFTED INDEX IS -5.5C ON OKX SOUNDING...AND GENERALLY -3 TO -5C ON AVERAGE ON THE MODELS WITH THE LIFTED INDEX IN CT CLOSE TO -8C. TSTMS MOVING INTO ORANGE COUNTY...AND WILL BE OVERSPREADING THE REGION THROUGH THIS AFTERNOON. WITH COLD POOL ALOFT...DAMAGING WINDS AND LARGE HAIL IS EXPECTED. SPC DAY 1 OUTLOOK MENTIONS THE POSSIBILITY OF AN ISOLATED TORNADO...AND THIS CAN/T BE RULED OUT. COLD FRONT WILL BE SLOW TO ENTER THE AREA TONIGHT WHILE ADDITIONAL MID LEVEL IMPULSES PIVOT AROUND ONTARIO CLOSED UPPER LOW..SO CHANCE FOR SHOWERS/TSTMS CONTINUES INTO THE EVENING...THEN TAPERS OFF FROM WEST-EAST AFTER MIDNIGHT AS LOW LEVEL CAA SHUTS OFF SOURCE OF LIFT. TEMPS WILL BE SLIGHTLY BELOW NORMAL DUE TO CLOUD COVER AND ONSHORE MARITIME FLOW OUT EAST. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... COLD FRONT STALLS OVER OR JUST SOUTH OF THE AREA ON WED...WITH WEAK SFC TROUGHING REMAINING IN PLACE AND MID LEVEL IMPULSES MOVING ACROSS...WHICH SHOULD SPARK ISOLATED TO SCATTERED AFTERNOON SHOWERS AND POSSIBLE TSTMS. HAVE FORECAST CHANCE AFTERNOON/EARLY EVENING POP MAINLY ACROSS SOUTHERN CT...CLOSER TO UPPER COLD POCKET ASSOCIATED WITH THE UPPER LOW AS IT MOVES SE ACROSS NEW ENGLAND. INSTABILITY LOW FOR THE MOST PART...BUT ANY POCKETS OF STRONGER DAYTIME HEATING COULD SPARK A TSTM CAPABLE OF PRODUCING SOME HAIL. THU SHOULD BE A BETTER DAY...BUT WITH YET MORE MID LEVEL SHORTWAVE ENERGY RIDING ACROSS...WILL HAVE TO KEEP SLIGHT CHANCE POP IN THE FCST. TEMPS CONTINUE NEAR OR SLIGHTLY BELOW NORMAL. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... PROGRESSIVE WEATHER PATTERN ON TAP FOR THE LONG TERM PERIOD. HIGH PRES MOVES OFFSHORE FRI NIGHT...THEN A SERIES OF UPPER DISTURBANCES AND SFC COLD FRONTS WILL MOVE THROUGH THE REGION STARTING ON SAT. BASED ON LATEST HPC/ECMWF/GFS GUIDANCE...WILL HOLD OFF ON PRECIP UNTIL SAT AFTERNOON...THEN PRECIP LINGERS THROUGH SUN. WEAK HIGH PRES OVERSPREADS THE REGION MON...THEN ANOTHER SYSTEM ON TAP FOR TUE. WILL CARRY CHANCE POPS IN THE EXTENDED. HIGHS WILL GENERALLY AVERAGE WITHIN A FEW DEGREES OF NORMAL EITHER WAY. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... MAINLY VFR THROUGH THE TAF PERIOD. SCT/NUMEROUS SHRA/TSRA FORECAST AFT 16Z FROM W TO E WITH LOCALIZED SUB-VFR CONDITIONS. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND GUSTY WINDS. WITH CONVECTION ALREADY FIRING ACROSS CENTRAL PA/NY ON NOSE OF ULJ...HAVE USED 2 HR TEMPO TO APPROXIMATE TIMING OF HIGHEST PROB OF THUNDER AT TERMINALS. THE MOST FAVORABLE LOCATION FOR CONVECTION WILL BE OVER NORTHERN TERMINALS TODAY. WINDS WILL BE TRICKY WEST OF CITY TERMINALS THIS AFTERNOON DUE TO UNCERTAINTY ON EXACT PLACEMENT OF SURFACE TROUGH AND POSSIBLE SURFACE WAVE. GENERALLY A S/SW FLOW. GUSTS 15 TO 20 KT POSSIBLE IN THE AFTERNOON ALONG COASTAL TERMINALS WITH MODERATE SOUTHERLY FLOW. CONVECTION SHOULD GRADUALLY WIND DOWN LATE THIS EVENING. PATCHY MVFR/IFR FOG POSSIBLE LATE TONIGHT. OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY... WED...POSSIBLE SUB-VFR IN CONVECTION. THU- FRI...VFR THROUGH SAT AM. POSSIBLE SUB-VFR IN AFTERNOON CONVECTION. && .MARINE... SEVERE THUNDERSTORM WATCH #559 IN EFFECT UNTIL 7 PM. SUB-ADVISORY CONDITIONS EXPECTED ON THE WATERS THROUGH THE PERIOD. MODERATE AMBROSE JET THIS AFTERNOON MAY HAVE SOUTHERLY WINDS AROUND 15 KT ON WESTERN OCEAN WATERS/SOUND THIS AFTERNOON. TSTMS WILL OVERSPREAD THE WATERS AS A VIGOROUS SYSTEM TRACKS EAST. MARINERS WILL HAVE TO BE PREPARED FOR STRONG TO SEVERE STORMS. && .HYDROLOGY... CONVECTION TODAY EXPECTED TO PRODUCE AREAL QPF OF 0.25-0.50 INCH ACROSS MUCH OF SOUTHERN CT...AND 0.10-0.25 INCH ELSEWHERE. LOCAL QPF COULD BE DOUBLE THAT IN STRONGER TSTMS...CAUSING LOCALIZED PONDING. FLASH FLOOD THREAT MINIMAL GIVEN STORM MOTION AND CORFIDI VECTOR MAGNITUDES BOTH AROUND 20 KT. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...BG NEAR TERM...MPS SHORT TERM...BG LONG TERM...MPS AVIATION...NV MARINE...NV HYDROLOGY...BG
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 1108 AM EDT TUE JUL 7 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-081000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1108 AM EDT TUE JUL 7 2009 ...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-081000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1108 AM EDT TUE JUL 7 2009 ...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. MPS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1120 AM EDT TUE JUL 7 2009 NJZ002-NYZ067-071545- ORANGE-WESTERN PASSAIC- 1120 AM EDT TUE JUL 7 2009 ...STRONG THUNDERSTORMS WILL IMPACT ORANGE AND PASSAIC COUNTIES... AT 1117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELLENVILLE TO NEWTON...MOVING EAST AT 25 MPH. PEOPLE IN ORANGE AND PASSAIC COUNTIES...INCLUDING UNIONVILLE... MIDDLETOWN...GOSHEN...MONTGOMERY...FLORIDA...WALDEN...WARWICK... CHESTER AND WEST MILFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. HEAVY RAIN...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1147 AM EDT TUE JUL 7 2009 NYZ067>070-071630- NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND- 1147 AM EDT TUE JUL 7 2009 ...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND...SOUTHEASTERN ORANGE AND WESTCHESTER COUNTIES... AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONROE...AND MOVING EAST AT 30 MPH. THIS STORM WILL BE... NEAR HARRIMAN BY 1155 AM. 6 MILES NORTH OF POMONA BY 1205 PM. 6 MILES SOUTH OF WEST POINT BY 1210 PM. NEAR PEEKSKILL BY 1220 PM. NEAR YORKTOWN HEIGHTS BY 1230 PM. SMALL HAIL IS EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1229 PM EDT TUE JUL 7 2009 CTZ005-009-NYZ068>071-071730- NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 1229 PM EDT TUE JUL 7 2009 ...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES... AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPEWELL JUNCTION TO YORKTOWN HEIGHTS TO NORWOOD...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF POUGHKEEPSIE TO 8 MILES NORTHWEST OF LAKE CARMEL TO 6 MILES EAST OF PEEKSKILL TO TAPPAN...AND MOVING EAST AT 30 MPH. THESE STORMS WILL BE... NEAR MAHOPAC BY 1235 PM. NEAR MOUNT KISCO BY 1240 PM. NEAR WHITE PLAINS BY 1245 PM. NEAR HARRISON BY 1250 PM. NEAR SHERMAN BY 1255 PM. NEAR RIDGEFIELD BY 100 PM. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 117 PM EDT TUE JUL 7 2009 CTZ005-006-009-010-071815- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- 117 PM EDT TUE JUL 7 2009 ...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND NEW HAVEN COUNTIES... AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODBURY CENTER TO DARIEN...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF SOUTHBURY TO NORWALK...AND MOVING EAST AT 25 MPH. THESE STORMS WILL BE... NEAR FAIRFIELD BY 125 PM. NEAR TRUMBULL BY 130 PM. NEAR BRIDGEPORT BY 135 PM. NEAR WATERBURY BY 140 PM. NEAR STRATFORD BY 145 PM. NEAR WOLCOTT BY 150 PM. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY.
The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 17:24 UTC.
4 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Nickel size hail was reported.
Penny to nickel size hail was reported by a trained spotter.
Lightning struck an apartment complex which started a fire lasting about one hour. No injuries were reported.
Penny size hail was reported by a trained spotter.
Nickel size hail was reported by a trained spotter.
Numerous trees were downed in Naugatuck. These trees fell on cars, power lines and houses. Power was lost for over eight hours in some locations.
Thunderstorm winds knocked down a tree which damaged a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188670, 188669, 188706, 188667, 188668, 188707, 188671.